Alert archive / Alabama / Wind Advisories in 2009

Wind Advisory 12, NWS Birmingham, AL

December 17, 200923 counties in Alabama

NWS Birmingham, AL issued this wind advisory at Dec 17, 2009, 9:00 PM CST for 23 counties in Alabama. It took effect at Dec 18, 2009, 12:00 AM CST. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Dec 17, 2009, 9:00 PM CST (03:00 UTC)
In effect from
Dec 18, 2009, 12:00 AM CST
Expired
Dec 18, 2009, 12:00 PM CST
In force
12 hr
Issued by
NWS Birmingham, AL
All 23 counties

Autauga County, AL, Barbour County, AL, Bullock County, AL, Calhoun County, AL, Chambers County, AL, Chilton County, AL, Clay County, AL, Cleburne County, AL, Coosa County, AL, Dallas County, AL, Elmore County, AL, Jefferson County, AL, Lee County, AL, Lowndes County, AL, Macon County, AL, Montgomery County, AL, Pike County, AL, Randolph County, AL, Russell County, AL, Shelby County, AL, St. Clair County, AL, Talladega County, AL, Tallapoosa County, AL

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 3.0 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2009-12-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2009-12-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 130 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2896 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
130 m²/s²
0-3 km storm-relative helicity
195 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS74 KBMX 180300
NPWBMX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BIRMINGHAM AL
900 PM CST THU DEC 17 2009

...WINDY CONDITIONS WILL DEVELOP OVERNIGHT...

.A STRONG LOW PRESSURE SYSTEM WILL MOVE ALONG THE NORTHERN GULF
COAST OVERNIGHT AND THEN INTO SOUTHERN GEORGIA BY FRIDAY
AFTERNOON. THE PRESSURE GRADIENT BETWEEN THE LOW PRESSURE TO THE
SOUTH AND HIGH PRESSURE TO THE NORTH WILL PRODUCE GUSTY WINDS.

ALZ019-021-024>029-035>038-040>050-181200-
/O.NEW.KBMX.WI.Y.0012.091218T0600Z-091218T2000Z/
CALHOUN-CLEBURNE-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-CLAY-
RANDOLPH-CHILTON-COOSA-TALLAPOOSA-CHAMBERS-DALLAS-AUTAUGA-LOWNDES-
ELMORE-MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
INCLUDING THE CITIES OF...ANNISTON...HEFLIN...BIRMINGHAM...
HOOVER...COLUMBIANA...PELHAM...ALABASTER...PELL CITY...MOODY...
TALLADEGA...SYLACAUGA...ASHLAND...ROANOKE...CLANTON...ROCKFORD...
ALEXANDER CITY...DADEVILLE...VALLEY...LANETT...LAFAYETTE...
SELMA...PRATTVILLE...FORT DEPOSIT...HAYNEVILLE...WETUMPKA...
TALLASSEE...MONTGOMERY...TUSKEGEE...UNION SPRINGS...AUBURN...
OPELIKA...PHENIX CITY...TROY...EUFAULA
900 PM CST THU DEC 17 2009

...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 2 PM CST
FRIDAY...

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 2 PM CST
FRIDAY. 

GUSTY EASTERLY WINDS WILL DEVELOP OVERNIGHT AS A STRONG LOW
PRESSURE SYSTEM DEVELOPS IN THE NORTHERN GULF OF MEXICO. SUSTAINED
WINDS WILL INCREASE TO AROUND 15 MPH. A FEW WIND GUSTS AROUND 30
MPH WILL BE POSSIBLE. THE WINDS WILL INCREASE AFTER MIDNIGHT AND
THEN SLOWLY SUBSIDE FRIDAY AFTERNOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. USE EXTRA CAUTION. DRIVERS OF VANS...CAMPERS
...TRAILERS...AND OTHER HIGH-PROFILE VEHICLES SHOULD BE ALERT TO
THE DANGER OF THESE WINDS...ESPECIALLY WHEN DRIVING IN A NORTH OR SOUTH
DIRECTION.

&&

$$
2 follow-up statements
000 
WWUS74 KBMX 181141
NPWBMX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BIRMINGHAM AL
541 AM CST FRI DEC 18 2009

...WINDY CONDITIONS WILL DEVELOP OVERNIGHT...

.A STRONG LOW PRESSURE SYSTEM WILL CONTINUE ALONG THE NORTHERN
GULF COAST THIS MORNING AND THEN INTO SOUTHERN GEORGIA BY FRIDAY
AFTERNOON. THE PRESSURE GRADIENT BETWEEN THE LOW PRESSURE TO THE
SOUTH AND HIGH PRESSURE TO THE NORTH WILL PRODUCE GUSTY WINDS.

ALZ019-021-024>029-035>038-181245-
/O.CAN.KBMX.WI.Y.0012.000000T0000Z-091218T2000Z/
CALHOUN-CLEBURNE-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-CLAY-
RANDOLPH-CHILTON-COOSA-TALLAPOOSA-CHAMBERS-
INCLUDING THE CITIES OF...ANNISTON...HEFLIN...BIRMINGHAM...
HOOVER...COLUMBIANA...PELHAM...ALABASTER...PELL CITY...MOODY...
TALLADEGA...SYLACAUGA...ASHLAND...ROANOKE...CLANTON...ROCKFORD...
ALEXANDER CITY...DADEVILLE...VALLEY...LANETT...LAFAYETTE
541 AM CST FRI DEC 18 2009

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS CANCELLED THE WIND
ADVISORY. 

$$

ALZ040>050-181800-
/O.EXT.KBMX.WI.Y.0012.000000T0000Z-091218T1800Z/
DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-BULLOCK-LEE-
RUSSELL-PIKE-BARBOUR-
INCLUDING THE CITIES OF...SELMA...PRATTVILLE...FORT DEPOSIT...
HAYNEVILLE...WETUMPKA...TALLASSEE...MONTGOMERY...TUSKEGEE...
UNION SPRINGS...AUBURN...OPELIKA...PHENIX CITY...TROY...EUFAULA
541 AM CST FRI DEC 18 2009

...WIND ADVISORY NOW IN EFFECT UNTIL NOON CST TODAY...

THE WIND ADVISORY IS NOW IN EFFECT UNTIL NOON CST TODAY. 

GUSTY EASTERLY WINDS WILL DEVELOP THIS MORNING AS A STRONG LOW
PRESSURE SYSTEM CONTINUES ACROSS THE NORTHERN GULF OF MEXICO AND
INTO SOUTHERN GEORGIA BY THIS AFTERNOON. SUSTAINED WINDS WILL
INCREASE TO AROUND 15 MPH. A FEW WIND GUSTS UP TO 30 MPH WILL BE
POSSIBLE. WINDS ARE EXPECTED TO SUBSIDE THIS AFTERNOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. USE EXTRA CAUTION. DRIVERS OF VANS...
CAMPERS ...TRAILERS...AND OTHER HIGH-PROFILE VEHICLES SHOULD BE
ALERT TO THE DANGER OF THESE WINDS.

&&

$$

08/MNK
000 
WWUS74 KBMX 181317 CCA
NPWBMX

URGENT - WEATHER MESSAGE...CORRECTED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
715 AM CST FRI DEC 18 2009

...WINDY CONDITIONS WILL DEVELOP THIS MORNING...

.A STRONG LOW PRESSURE SYSTEM WILL CONTINUE ALONG THE NORTHERN
GULF COAST THIS MORNING AND THEN INTO SOUTHERN GEORGIA BY FRIDAY
AFTERNOON. THE PRESSURE GRADIENT BETWEEN THE LOW PRESSURE TO THE
SOUTH AND HIGH PRESSURE TO THE NORTH WILL PRODUCE GUSTY WINDS.

ALZ019-021-024>029-035>038-181415-
/O.CAN.KBMX.WI.Y.0012.000000T0000Z-091218T2000Z/
CALHOUN-CLEBURNE-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-CLAY-
RANDOLPH-CHILTON-COOSA-TALLAPOOSA-CHAMBERS-
INCLUDING THE CITIES OF...ANNISTON...HEFLIN...BIRMINGHAM...
HOOVER...COLUMBIANA...PELHAM...ALABASTER...PELL CITY...MOODY...
TALLADEGA...SYLACAUGA...ASHLAND...ROANOKE...CLANTON...ROCKFORD...
ALEXANDER CITY...DADEVILLE...VALLEY...LANETT...LAFAYETTE
715 AM CST FRI DEC 18 2009

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS CANCELLED THE WIND
ADVISORY. 

$$

ALZ040>050-181800-
/O.EXT.KBMX.WI.Y.0012.000000T0000Z-091218T1800Z/
DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-BULLOCK-LEE-
RUSSELL-PIKE-BARBOUR-
INCLUDING THE CITIES OF...SELMA...PRATTVILLE...FORT DEPOSIT...
HAYNEVILLE...WETUMPKA...TALLASSEE...MONTGOMERY...TUSKEGEE...
UNION SPRINGS...AUBURN...OPELIKA...PHENIX CITY...TROY...EUFAULA
715 AM CST FRI DEC 18 2009

...WIND ADVISORY NOW IN EFFECT UNTIL NOON CST TODAY...

THE WIND ADVISORY IS NOW IN EFFECT UNTIL NOON CST TODAY. 

GUSTY EASTERLY WINDS WILL DEVELOP THIS MORNING AS A STRONG LOW
PRESSURE SYSTEM CONTINUES ACROSS THE NORTHERN GULF OF MEXICO AND
INTO SOUTHERN GEORGIA BY THIS AFTERNOON. SUSTAINED WINDS WILL
INCREASE TO AROUND 15 MPH. A FEW WIND GUSTS UP TO 30 MPH WILL BE
POSSIBLE. WINDS ARE EXPECTED TO SUBSIDE THIS AFTERNOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. USE EXTRA CAUTION. DRIVERS OF VANS...
CAMPERS ...TRAILERS...AND OTHER HIGH-PROFILE VEHICLES SHOULD BE
ALERT TO THE DANGER OF THESE WINDS.

&&

$$

08/MNK

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this wind advisory went out at Dec 17, 5:40 PM CST, 3 hours 20 minutes earlier.

Area forecast discussion, Dec 17, 5:40 PM CST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
540 PM CST THU DEC 17 2009

.UPDATE...FOR AVIATION.

&&

.SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT.

MOISTURE CONTINUES TO STREAM NORTHEAST WITH RAIN CURRENTLY FALLING
ACROSS SOUTHEAST MISSISSIPPI AND SOUTHWEST ALABAMA. AIR MASS IS
STILL VERY DRY ACROSS CENTRAL ALABAMA WITH PRECIPITABLE WATER
VALUES RUNNING 0.50-0.75 INCHES. IT WILL TAKE AWHILE FOR RAIN TO
WORK ITS WAY DOWN TO THE SURFACE...ESPECIALLY FOR AREAS NORTH OF
I-20. EXPECT ALL OF CENTRAL ALABAMA TO RECEIVE MEASURABLE RAIN
WITH THIS SYSTEM...WITH HIGHEST TOTALS ALONG AND SOUTH OF I-85.
GIVEN DRY AIR MASS STILL IN PLACE...IT WILL PROBABLY BE DIFFICULT
TO GET MORE THAN TWO INCHES IN ANY ONE LOCATION. MODELS HAVE BEEN
TRENDING TOWARDS AN AXIS OF MAXIMUM QPF WELL NORTH OF SURFACE
LOW...IN AREA OF STRONG MID LEVEL VERTICAL LIFT AND FRONTOGENETIC
FORCING. THIS WOULD PLACE HEAVIEST RAINFALL FARTHER NORTH THAN
CURRENTLY FORECAST BY THE NATIONAL CENTERS...AND RAINFALL TOTALS
MAY NEED TO BE ADJUSTED UPWARD IN LATER FORECASTS.

SURFACE LOW SHOULD TRACK NORTHEAST NEAR TALLAHASSEE FLORIDA DURING
THE DAY ON FRIDAY. SURFACE WINDS WILL COME CLOSE TO WIND ADVISORY
CRITERIA ON FRIDAY ACROSS SOUTHEAST COUNTIES...AND THIS WILL NEED
TO BE MONITORED. SURFACE LOW WILL LIFT QUICKLY OFF TO THE
NORTHEAST ON FRIDAY DUE TO ADVANCING SHORT WAVE TROF...SO HEAVIER
RAINFALL SHOULD END BY EARLY FRIDAY AFTERNOON. RAIN SHOULD END
ACROSS EAST ALABAMA FRIDAY AFTERNOON AS UPPER SHORT WAVE TROF
SHIFTS EAST OF AREA. THERE MAY BE SOME CLEARING OF THE CLOUDS
FRIDAY NIGHT AND SATURDAY MORNING AS DRIER AIR MOVES INTO AREA.
DEEPENING UPPER TROF OVER THE EASTERN UNITED STATES WILL USHER IN
LOW CLOUDS AND MUCH COLDER SATURDAY AND SATURDAY NIGHT. THERE
WILL PROBABLY JUST ENOUGH LOW LEVEL MOISTURE FOR SOME LIGHT RAIN
ON SATURDAY AFTERNOON ACROSS NORTHERN COUNTIES...AND SOME
FLURRIES SATURDAY NIGHT AS AIR COLUMN COOLS BELOW FREEZING.

.LONG TERM...SUNDAY THROUGH THURSDAY.

COLD TEMPERATURES WILL CONTINUE INTO SUNDAY BUT AT LEAST SUNSHINE
SHOULD RETURN FOR THE LAST HALF OF THE WEEKEND. UPPER FLOW WILL
BECOME ZONAL BY EARLY NEXT WEEK WHICH WILL RESULT IN WARMING
TEMPERATURES. NEXT RAIN MAKER WILL ARRIVE ON WEDNESDAY WITH YET
ANOTHER THREAT OF HEAVY RAINFALL. MUCH COLDER AIR SHOULD ARRIVE
SOMETIME ON THURSDAY WITH MODELS HINTING AT SOME WINTER
PRECIPITATION.

58/ROSE

&&

.AVIATION...00Z TAF DISCUSSION.

A GULF LOW WILL TRACK ALONG THE NORTHERN GULF COAST TONIGHT BRINGING
RAIN TO MUCH OF THE SOUTHEAST INCLUDING ALL TAF SITES ACROSS CENTRAL
ALABAMA.  MID LEVEL CLOUDS BEGINNING TO WORK INTO KBHM AND KEET WITH
MVFR CEILINGS...2500 FEET...BEGINNING TO APPROACH KTOI AND KMGM.
RAIN IS JUST NOW BEGINNING TO REACH THE SURFACE SOUTHWEST OF KTOI
NEAR KGZH.  RAIN IS EXPECTED TO BEGIN BETWEEN 1 AND 3Z FOR KTOI AND
KMGM...ALONG WITH MVFR CEILINGS. THE RAIN WILL THEN IMPACT
KEET...KBHM...AND KTCL BY 6 TO 7Z.

CEILINGS WILL LOWER THROUGH THE NIGHT...TO NEAR 1500 FEET BY 12Z OR
13Z AT KANB...KTCL...KEET...AND KBMX.  CLOSER TO THE SURFACE
LOW...IFR CEILINGS ARE EXPECTED AT TOI...AND MGM.  IFR VISIBILITY IS
ALSO EXPECTED CLOSER TO THE LOW AT MGM AND TOI AFTER 08Z...
CONTINUING THROUGH 17 TO 18Z DUE TO HEAVIER RAINFALL. SOME
IMPROVEMENT AFTER 21Z AT ALL SITES AS THE RAIN BEGINS TO EXIT TO
THE NORTHEAST...ALTHOUGH MVFR CEILINGS ARE EXPECTED TO STAY THROUGH
THE PERIOD.

WIND WILL INCREASE THROUGH THE TAF CYCLE...SHIFTING FROM THE EAST TO
MORE NORTHEASTERLY AS THE LOW TRACKS ALONG THE NORTHERN GULF.
SPEEDS WILL INCREASE TO BETWEEN 12 AND 15 KNOTS WITH HIGHER GUSTS
AFTER 06Z AT MGM AND TOI...2 TO 5 KNOTS LOWER ELSEWHERE.

16

&&

.BMX WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH SOUTHEAST
COUNTIES FROM MIDNIGHT TONIGHT THRU NOON FRIDAY.

&&
Hazardous weather outlook, Dec 17, 5:00 PM CST, 4 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
500 PM CST THU DEC 17 2009

ALZ011>015-017>050-181230-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
500 PM CST THU DEC 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

A STRONG LOW PRESSURE SYSTEM IS EXPECTED TO BRING 1 TO 2 INCHES OF
RAIN TO CENTRAL ALABAMA STARTING TONIGHT AND LASTING INTO FRIDAY. THE
HEAVIEST RAINFALL IS EXPECTED ACROSS SOUTHEASTERN ALABAMA...THE SAME
AREA THAT RECEIVED HEAVY RAIN EARLIER THIS WEEK. A FLASH FLOOD WATCH
HAS BEEN ISSUED FOR AREAS SOUTH AND EAST OF A LINE FROM WHITE HALL IN
LOWNDES COUNTY...TO MONTGOMERY...TO AUBURN...AND IS VALID FROM
MIDNIGHT UNTIL NOON ON FRIDAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE HEAVY RAIN THREAT WILL END BY NOON AS THE RAIN MASS PUSHES
EASTWARD INTO GEORGIA.

AREA RIVERS WILL LIKELY REMAIN SWOLLEN INTO THE WEEKEND AND SOME
RIVER STAGES WILL REMAIN ABOVE ACTION STAGE.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE
NECESSARY THURSDAY NIGHT AND FRIDAY.

75

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 18, 3:30 AM CSTAreal Flood AdvisoryBMXGreene, Hale, Marengo, Sumter3 hr
Dec 18, 5:19 AM CSTFlash Flood WarningBMXGreene, Hale, Marengo, Sumter3 hr
Dec 18, 6:02 AM CSTAreal Flood AdvisoryBMXWalker, Winston3 hr
Dec 18, 6:58 AM CSTAreal Flood AdvisoryBMXGreene, Hale, Pickens, Sumter3 hr
Dec 18, 7:24 AM CSTAreal Flood AdvisoryBMXJefferson, Shelby3 hr
Dec 18, 8:50 AM CSTAreal Flood AdvisoryBMXBlount, Calhoun, Cherokee, Cleburne, Etowah, St. Clair and 1 more3 hr
Dec 18, 9:38 AM CSTRiver Flood WarningBMXGreene, Hale, Marengo57 hr
Dec 18, 1:29 PM CSTRiver Flood WarningBMXAutauga, Dallas, Elmore, Lowndes, Montgomery4 days

Nearby

Wind Advisories in Alabama, 2009Every wind advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.